Tornadoes · United States · Alabama · 2001
F0 tornado, Gulf Shrs to Foley, Alabama, October 13, 2001
From Gulf Shrs to Foley, this F0 tornado ran 0.2 miles across Baldwin County on October 13, 2001, touching down at 1:00 PM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 13, 2001
- Touchdown
- 1:00 PM CDT (18:00 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Baldwin County
- Touchdown point
- 30.280, -87.680
- Lift-off point
- 30.280, -87.680
- Record number
- 466
What the Weather Service recorded
A strong waterspout moved ashore in Gulf Shores near State Highway 59 where it damaged several small booths associated with the Shrimp Festival. The tornado tracked north and damaged some roofs to homes along 6th avenue.
Another tornado briefly touched down, about 20 minutes after the first one, near the Grove Home Park. The F0 blew down several trees and a large fence near the Park along County Road 65.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Oct 13, 2:48 AM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, Oct 13, 2:48 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT FRI OCT 12 2001 PREVIOUS FORECAST LOOKS ON TRACK WITH SQUALL LINE MOVING INTO WESTERN FORECAST AREA THIS AFTERNOON AND EXITING THE EASTERN COUNTIES AROUND MIDNIGHT. EVENING MODELS SHOW THE COLDEST 500 MILLIBAR TEMPERATURES TO REMAIN NORTH OF FORECAST AREA...THIS WOULD SUGGEST THAT THE LOWER AND MID LEVEL LAPSE RATES WILL NOT LOWER SIGNIFICANTLY FROM WHAT THEY CURRENTLY ARE. SURFACE DEW POINTS IN THE LOWER 70S ALONG WITH AN UPPER DIFLUENT FLOW AND A STRENGTHENING LOW LEVEL JET...H8 AROUND 50 KNOTS...ALL COME TOGETHER DURING THE WARMTH OF THE AFTERNOON. EXPECT THAT STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE WILL HAVE THE BEST CHANCE FOR PRODUCING ISOLATED TORNADOS...ESPECIALLY NEAR COAST WHERE LOW LEVEL VELOCITY AND SHEAR WILL BE ENHANCED. STRONG SQUALL LINE SWEEPS EAST THIS AFTERNOON AND EVENING WITH SEVERE THREAT EXPECTED TO BE STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG THE LEADING EDGE OF STORMS. FLASH FLOOD GUIDANCE IS 3 AND 5 INCHES FOR 1 AND 3 HOURS...DONT EXPECT ANY MAJOR PROBLEMS WITH SPEED OF SYSTEM. DRIER AND COOLER AIR FOLLOWS UPPER TROF WITH SUNDAY THROUGH FRIDAY DRY. COASTAL FORECAST WILL HAVE SMALL CRAFT ADVISORIES FOR INCREASEING SOUTHERLY WINDS IN ADVANCE OF FRONTAL SYSTEM ALONG WITH INCREASING SEAS. WILL ISSUE A MARINE WEATHER STATEMENT TO ADDRESS HIGHER THAN NORMAL WATER LEVELS. WINDS WILL BE INCREASING AS LOW TIDE APPROACHES...SO DO NOT EXPECT ENOUGH OF A PROBLEM TO WARRANT A COASTAL FLOOD WARNING. NO FIRE PROBLEMS AS RAIN AND HIGH HUMIDITY WILL PREVAIL TODAY. PRELIM NUMBERS... MOB TU 079/064 075/054 074 11+9- PNS TU 080/067 076/057 074 119+1 DTS TU 080/068 076/058 074 11991 GZH TB 078/063 075/048 073 11+70 2R0 TB 078/062 074/047 073 11+60 61A TB 078/063 075/048 073 11+70 .MOB... AL...SCA GMZ630-650-670 TODAY. FL...SCA GMZ655-675 TODAY. MS...NONE.
In the hours before
Special weather statement, Oct 13, 12:27 PM CDT, 33 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1227 PM CDT SAT OCT 13 2001 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE EXTREME WESTERN PORTIONS OF THE FLORIDA PANHANDLE UNTIL 600 PM CDT... AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS LATE THIS AFTERNOON AND NORTHEAST ACROSS NORTHERN ALABAMA TONIGHT. NUMEROUS SHOWERS WILL CONTINUE TO DEVELOP IN DEEP GULF MOISTURE AND AN UNSTABLE AIR MASS OVER THE AREA THROUGH TONIGHT. THIS STORM SYSTEM WILL LIKELY SPAWN A LINE OF STRONG AND SEVERE THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA...WHILE THE INDIVIDUAL STORMS MOVE RAPIDLY TO THE NORTHEAST. ISOLATED TORNADOS WILL ACCOMPANY THE STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE THIS AFTERNOON. IN ADDITION...THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. THE THREAT OF STRONG DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT WITH THE SQUALL LINE LATER THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE POSSIBILITY OF AN ISOLATED TORNADO THREAT WILL REMAIN. A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO RUN ONE TO TWO FEET ABOVE NORMAL. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER SEAWARD INTO DEEPER WATER. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS IN THE WATCH AREA SHOULD ALREADY BE ACTIVATED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT EAST OF THE WATCH AREA WILL LIKELY BE REQUIRED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
The surface observations
Pensacola Nas (NPA), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of October 13, 2001
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 13 | 2:39 AM CDT | F1 | Trinity, TX | 0.5 | 30 | $10,000 | ||
| October 13 | 2:45 AM CDT | F1 | Polk, TX | 0.3 | 25 | $30,000 | ||
| October 13 | 4:55 AM CDT | F1 | Jefferson, TX | 2.0 | 15 | $1.0 million | ||
| October 13 | 5:05 AM CDT | F1 | Beauregard Parish, LA | 0.5 | 10 | $50,000 | ||
| October 13 | 7:30 AM CDT | F1 | Baldwin, AL | 0.1 | 30 | $50,000 | ||
| October 13 | 7:35 AM CDT | F0 | Baldwin, AL | 0.1 | 20 | $10,000 | ||
| October 13 | 8:39 AM CDT | F0 | Rankin, MS | 0.2 | 30 | |||
| October 13 | 8:45 AM CDT | F1 | Acadia Parish, LA | 0.5 | 10 | $120,000 | ||
| October 13 | 8:45 AM CDT | F0 | Rankin, MS | 0.2 | 30 | $10,000 | ||
| October 13 | 9:00 AM CDT | F1 | Vermilion Parish, LA | 0.5 | 10 | $70,000 | ||
| October 13 | 10:25 AM CDT | F0 | Copiah, MS | 0.2 | 30 | |||
| October 13 | 10:30 AM CDT | F0 | Lincoln, MS | 1.0 | 40 | $30,000 | ||
| October 13 | 12:55 PM CDT | F0 | Marion, MS | 0.2 | 25 | $1,000 | ||
| October 13 | 1:25 PM CDT | F3 | Baldwin, AL | 1.0 | 440 | $250,000 | ||
| October 13 | 1:30 PM CDT | F0 | Lamar, MS | 0.2 | 25 | $1,000 | ||
| October 13 | 1:35 PM CDT | F1 | Marengo, AL | 7.1 | 450 | $40,000 | ||
| October 13 | 1:40 PM CDT | F0 | Baldwin, AL | 0.2 | 30 | $10,000 | ||
| October 13 | 1:44 PM CDT | F2 | Baldwin, AL | 0.7 | 200 | $200,000 | ||
| October 13 | 1:58 PM CDT | F0 | Jones, MS | 0.2 | 25 | |||
| October 13 | 2:20 PM CDT | F0 | Jones, MS | 0.2 | 25 | $30,000 | ||
| October 13 | 2:38 PM CDT | F1 | Perry, AL | 1.5 | 50 | $110,000 | ||
| October 13 | 2:45 PM CDT | F0 | Baldwin, AL | 0.3 | 30 | $30,000 | ||
| October 13 | 3:05 PM CDT | F0 | Clarke, MS | 0.2 | 30 | $1,000 | ||
| October 13 | 3:40 PM CDT | F0 | Lauderdale, MS | 0.3 | 25 | $3,000 | ||
| October 13 | 3:59 PM CDT | F1 | Lowndes, MS | 0.2 | 30 | $80,000 | ||
| October 13 | 4:40 PM CDT | F1 | Santa Rosa, FL | 0.5 | 50 | $620,000 | ||
| October 13 | 5:35 PM CDT | F0 | Escambia, FL | 2.0 | 200 | $250,000 | ||
| October 13 | 6:20 PM CDT | F0 | Plaquemines Parish, LA | 0.3 | 20 | $10,000 | ||
| October 13 | 10:15 PM CDT | F1 | Walton, FL | 1.0 | 100 | $750,000 | ||
| October 13 | 11:00 PM CDT | F1 | Washington, FL | 2.7 | 100 | $300,000 | ||
| October 13 | 1:30 AM EDT | F1 | Franklin, FL | 0.2 | 50 | $330,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.